Tornado, Osage
- When
- May 24, 6:48 PM CST
- Where
- Osage County, 6 mi W of Carbondale
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.817, -95.750
A tornado touched down briefly in open country.
4 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 1:27 PM CST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 227 PM CDT MON MAY 24 2004 .DISCUSSION... PRECIPITATION CHANCE/SEVERITY/AMOUNT TONIGHT INTO TOMORROW ARE THE MAIN INTEREST. SIGNIFICANT EVENT CONTINUES TO BE EXPECTED THIS AFTERNOON AND EVENING. WILL KEEP DISCUSSION FAIRLY BRIEF. JET LEVEL ANALYSIS SHOWED 110KT CORE APPROACHING SOUTHWEST ARIZONA IN SOUTHERN BRANCH THAT EXTENDED UP INTO KANSAS. WATER VAPOR LOOP INDICATED UPPER LEVEL VORT MAX CROSSING THE CO/KS BORDER WITH ANOTHER UPSTREAM NEAR THE CA/BAJA BORDER. SOUTHERLY FLOW HAD RETURNED THE THE REGION AT 850MB WITH 10C DEWPOINT TONGUE FROM SOUTHWEST TEXAS INTO EASTERN OKLAHOMA THEN NORTHWEST INTO CENTRAL NEBRASKA WITH COLD FRONT MAKING ITS WAY SOUTHEAST THROUGH COLORADO. LATEST SURFACE DATA SHOWS LOW NEAR KHLC WITH DRYLINE TRAILING TO THE SOUTHWEST INTO NORTHWEST OKLAHOMA AND WARM FRONT NORTH INTO CENTRAL NEBRASKA. ELEVATED STORMS HAVE BEEN THE MAIN STORY SO FAR WITH UPPER WAVE MOVING IN AND WARM AIR ADVECTION AHEAD OF IT...BUT THIS SHOULD BE CHANGING SHORTLY. PER 18Z SOUNDING AND SPC MESOANALYSIS PAGE... CONVECTIVE TEMPS HAVE BEEN REACHED OVER PORTIONS OF THE AREA WITH LITTLE IF ANY CIN LEFT. LOW LEVEL FORCING VIA DRYLINE SHOULD GET THINGS STARTED AND STORMS MOVE ENE THROUGH THE AREA. TORNADIC THREAT LOOKS GREATEST NEAR THE NE BORDER WHERE LOW LEVEL WINDS WILL BE THE MOST BACKED...BUT ANY CELL THAT FORMS WILL BE CAPABLE OF TIGHT ROTATION GIVE EXTREME CAPE VALUES AND SHEAR. SEE LATEST INFO FROM SPC FOR UPDATES. AS NORTHERN PLAINS UPPER SYSTEM MOVES EAST TONIGHT...FRONTAL ZONE TO SINK SOUTHEAST THROUGH THE CWA. MID TEEN 850MB DEWPOINTS TO MOVE IN ALONG BOUNDARY WITH STORM MOTIONS NEARLY PARALLEL TO FRONT. STRONG THETA E CONVERGENCE WITH PRECIPITABLE WATER VALUES FROM 1.5 TO 2 INCHES AND EXIT REGION OF UPPER JET COMING INTO PLAY. FLASH FLOOD GUIDANCE IS FAIRLY LOW...ESPECIALLY FOR THE 3 AND 6 HR DURATIONS...AND FLOOD WATCH SEEMS IN ORDER. WITH MORE RAINFALL EXPECTED IN NEBRASKA TONIGHT AND RISES ALREADY IN SOME NORTHERN RIVERS...WILL EXTEND NORTHERN PORTION OF WATCH TO NOON. FRONT SHOULD EDGE ITS WAY SOUTH TUESDAY WITH CONTINUED CONVERGENCE ALONG IT ALOFT. EXPECT RAIN TO SLOWLY DIMINISH DURING THE DAY...BUT ETA BRINGS THE NEXT VORT MAX IN LATE IN THE DAY. THIS WILL KEEP SOME OPPORTUNITY FOR RAIN NEAR THE FRONT INTO TUESDAY NIGHT. WILL KEEP WEDNESDAY DRY FOR NOW BUT WILL NEED TO WATCH IS LOCATION. CHANGES IN THE HOLIDAY WEEKEND PERIODS WERE FEW. CHANCES FOR THUNDERSTORMS WILL PERSIST UNTIL THE UPPER TROF TO THE WEST MOVES THROUGH. AM NOT CONFIDENT ENOUGH THAT THIS WILL OCCUR BY MEM DAY GIVEN RECENT SLOWING TRENDS OF THE MODELS. MOST CONFIDENCE IN THUNDER REMAINS TO BE FROM THURSDAY NIGHT INTO FRIDAY NIGHT WITH LEAD WAVE MOVING THROUGH. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ALL ZONES TONIGHT THROUGH NOON TUESDAY. && 65
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT MON MAY 24 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 408 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. ...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT... .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE LIKELY. TORNADOES ARE ALSO POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT AND MAY RESULT IN FLOODING. A FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PORTIONS OF THE AREA INTO TUESDAY MORNING. ADDITIONAL HEAVY RAINFALL IS POSSIBLE. THE FLOOD WATCH CONTINUES FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL NOON TUESDAY. THERE IS A CHANCE FOR MORE THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY NIGHT OVER MUCH OF THE AREA. THUNDERSTORMS ARE ALSO POSSIBLE FROM THURSDAY AFTERNOON THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN ACCUMULATIONS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 4 SE TOPEKA 39.01N 95.63W
05/24/2004 2.75 INCH SHAWNEE KS PUBLIC
AT 43RD AND ADAMS.
&&
BNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL HARVEYVILLE 38.79N 95.96W
05/24/2004 2.75 INCH WABAUNSEE KS TRAINED SPOTTER
&&
BNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO 5 S TOPEKA 38.98N 95.68W
05/24/2004 SHAWNEE KS TRAINED SPOTTER
&&
TORNADO ON GROUND NEAR 77TH AND BURLINGAME ROADS.
BNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 4 ESE TOPEKA 39.03N 95.61W
05/24/2004 1.75 INCH SHAWNEE KS TRAINED SPOTTER
&&
BNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL BURLINGAME 38.75N 95.83W
05/24/2004 0.88 INCH OSAGE KS TRAINED SPOTTER
&&
BNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0729 PM TORNADO 1 W HARVEYVILLE 38.79N 95.98W
05/24/2004 WABAUNSEE KS LAW ENFORCEMENT
BRIEF TOUCHDOWN IN FARM FIELD.
0739 PM TORNADO 3 W HARVEYVILLE 38.79N 96.02W
05/24/2004 WABAUNSEE KS LAW ENFORCEMENT
0739 PM TSTM WND GST RICHLAND 38.88N 95.54W
05/24/2004 70 MPH SHAWNEE KS NWS EMPLOYEE
&&
BNThe Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado touched down briefly in open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397815, 5397816, 5397817, 5397818, 5397819, 5397820, 5397821.